Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 273, NWS Cheyenne, WY

October 4, 2018Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Oct 4, 2018, 2:08 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 2:08 PM MDT (20:08 UTC)
Expired
Oct 4, 2018, 2:44 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 34 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS55 KCYS 042008
SVRCYS
WYC015-021-031-042115-
/O.NEW.KCYS.SV.W.0273.181004T2008Z-181004T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
208 PM MDT THU OCT 4 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 315 PM MDT.

* At 208 PM MDT, severe thunderstorms were located along a line
  extending from near Baldy Peak to 7 miles east of Virginia Dale,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Warren AFB, Warren Af Base, Frontier Park and South Greeley around 
  235 PM MDT.
  North Cheyenne and Ranchettes around 240 PM MDT.
  Gun Barrel around 310 PM MDT.
  Meriden Rest Area around 315 PM MDT.

Other locations impacted by these severe thunderstorms include Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 54.
 Interstate 80 in Wyoming between mile markers 356 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4167 10507 4191 10439 4100 10406 4100 10489
TIME...MOT...LOC 2008Z 232DEG 45KT 4158 10545 4099 10521 

HAIL...<.75IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
513 
WWUS55 KCYS 042036
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
236 PM MDT THU OCT 4 2018

WYC015-021-031-042115-
/O.CON.KCYS.SV.W.0273.000000T0000Z-181004T2115Z/
Goshen WY-Laramie WY-Platte WY-
236 PM MDT THU OCT 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN GOSHEN...CENTRAL LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES...

At 235 PM MDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Chugwater to near Cheyenne,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Chugwater around 245 PM MDT.
  Hillsdale around 255 PM MDT.
  Burns around 300 PM MDT.

Other locations impacted by these severe thunderstorms include Fox
Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 27 and 54.
 Interstate 80 in Wyoming between mile markers 363 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 10439 4100 10406 4100 10475 4170 10498
TIME...MOT...LOC 2035Z 243DEG 41KT 4171 10494 4112 10470 

HAIL...<.75IN
WIND...60MPH
 
$$

Rubin
555 
WWUS55 KCYS 042044
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
244 PM MDT THU OCT 4 2018

WYC015-021-031-042054-
/O.CAN.KCYS.SV.W.0273.000000T0000Z-181004T2115Z/
Goshen WY-Laramie WY-Platte WY-
244 PM MDT THU OCT 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN...CENTRAL
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4191 10439 4100 10406 4100 10475 4170 10498
TIME...MOT...LOC 2039Z 232DEG 45KT 4175 10488 4116 10464 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:51 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 4, 11:51 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1151 AM MDT Thu Oct 4 2018

.UPDATE...
Issued at 938 AM MDT Thu Oct 4 2018

Quick update to the precip chances this morning and afternoon.
Also included areas of fog over the I-80 summit through 18z.
Showers and thunderstorms over the Grand Junction area will make
their way into western Carbon County between 18-20z. This should
bring a good shot of rain through the afternoon. PoPs and cloud
cover were increased to cover that possibility. Guidance also
indicates some light snow may be possibly in the Snowys/ Sierra
madre Ranges late this evening and overnight. Impacts are not
expected with amounts of 1 to 3 inches possible above 10,000
feet.

&&

.SHORT TERM...(Today through Friday night)
Issued at 323 AM MDT Thu Oct 4 2018

Cooler and unsettled weather is expected across the CWA today
through Friday as a couple shortwaves pass across the area.
Currently some mainly light showers lifting across mainly the
Panhandle early this morning and should be out of the CWA for the
most part by mid-morning though some additional activity may move
into western areas. A shortwave will move across the CWA this
afternoon with sctd showers and even a few tstrms associated with
it. This will lift out this evening bringing a lull in the
activity before the next shortwave moves by on Friday bringing
another round of mostly showers. Higher mtns should see some snow
showers with a couple inches over the higher peaks before ending
early Friday evening. Chilly conditions for Friday night as skies
clear and winds become light with mins generally in the mid 20s to
lower 30s.

.LONG TERM...(Saturday through Wednesday)
Issued at 323 AM MDT Thu Oct 4 2018

Next shortwave will move over the western CONUS Saturday, digging
and subsequently cutting off an upper low over Utah Sunday. Cooler
air will filter down across the CWA Sunday with a pretty wet day
expected as a rather diffluent upper flow over the top of surface
upslope flow over the CWA. Pcpn should be mostly rain outside of the
mtns but snow levels will lower by Sunday night. Some decent
snowfall a possibility late Sunday through Sunday night over the
mtns as the upper system will be moving only slowly eastward through
Monday. Guidance temps probably too warm Monday and Tuesday given
clouds and pcpn and lowered them some. Next shortwave will pass by
on Weds keeping unsettled conditions in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1146 AM MDT Thu Oct 4 2018

Wyoming TAFS...VFR, except MVFR at Rawlins after 12Z Friday.
Isolated showers and thunderstorms in the vicinity through 01Z.
Wind gusts from 25 to 35 knots through 01Z.

Nebraska TAFS...VFR. Isolated showers in the vicinity through 00Z.
Wind gusts from 25 to 35 knots through 00Z.

&&

.FIRE WEATHER...
Issued at 323 AM MDT Thu Oct 4 2018

Fire weather concerns look to be quite low into early next week
with a cool and rather moist weather pattern setting up over the
region. A couple of disturbances will move across the area today
and Friday before a stronger and colder system moves into the
western part of the country over the weekend. wetting rains look
to be a good bet over much of the area through the weekend with
some accumulating snows over the higher mountains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AL
SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Oct 4, 6:14 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
614 AM MDT Thu Oct 4 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
051030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
614 AM MDT Thu Oct 4 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog will impact travel along Interstate 80 between
Cheyenne and Laramie early this morning. Visibilities will be
limited to a quarter mile at times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>111-113-115-051030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
614 AM MDT Thu Oct 4 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will occur mainly early this
morning then again this afternoon. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-112-114-116-051030-
North Laramie Range-Sierra Madre Range-Snowy Range-
South Laramie Range-
614 AM MDT Thu Oct 4 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog will impact travel along Interstate 80 between
Cheyenne and Laramie early this morning. Visibilities will be
limited to a quarter mile at times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Some snow is expected to fall at times this weekend into early
next week. The heaviest snow should occur Sunday night into Monday
with the possibility for significant accumulations at that time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 4, 1:29 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     18 SW LARAMIE           41.13N 105.83W
10/04/2018  M58 MPH          ALBANY             WY   TRAINED SPOTTER

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:05 PM MDTSevere Thunderstorm WarningCYSAlbany41 min
Oct 4, 1:37 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie53 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.